Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 231, NWS Dodge City, KS

July 21, 20234 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2023, 1:03 AM CDT for 4 counties in Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2023, 1:03 AM CDT (06:03 UTC)
Expired
Jul 21, 2023, 2:00 AM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS53 KDDC 210603
SVRDDC
KSC007-025-033-097-210700-
/O.NEW.KDDC.SV.W.0231.230721T0603Z-230721T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
103 AM CDT Fri Jul 21 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kiowa County in south central Kansas...
  Western Barber County in south central Kansas...
  Comanche County in south central Kansas...
  Southeastern Clark County in southwestern Kansas...

* Until 200 AM CDT.

* At 103 AM CDT, severe thunderstorms were located along a line
  extending from near Bucklin to 7 miles northwest of Protection to
  near Sitka to 8 miles southeast of Acres, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Coldwater, Protection, Sitka, Lake City, Sun City, Wilmore, Aetna,
  Lake Coldwater, Belvidere and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3750 9940 3739 9856 3700 9872 3700 9981
TIME...MOT...LOC 0603Z 291DEG 46KT 3750 9956 3728 9956 3719 9963 3701
9979

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
3 follow-up statements
978 
WWUS53 KDDC 210626
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
126 AM CDT Fri Jul 21 2023

KSC007-025-033-097-210700-
/O.CON.KDDC.SV.W.0231.000000T0000Z-230721T0700Z/
Kiowa KS-Barber KS-Comanche KS-Clark KS-
126 AM CDT Fri Jul 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN KIOWA...WESTERN BARBER...COMANCHE AND SOUTHEASTERN
CLARK COUNTIES...

At 126 AM CDT, severe thunderstorms were located along a line
extending from 11 miles northwest of Coldwater to near Protection to
8 miles west of Buttermilk to 6 miles north of Buffalo, moving east
at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Coldwater, Protection, Sitka, Lake City, Sun City, Wilmore, Aetna,
Lake Coldwater, Belvidere and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3750 9940 3739 9856 3700 9872 3700 9981
TIME...MOT...LOC 0626Z 261DEG 22KT 3741 9944 3719 9943 3710 9950 3692
9966

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
777 
WWUS53 KDDC 210635
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
135 AM CDT Fri Jul 21 2023

KSC007-025-033-097-210700-
/O.CON.KDDC.SV.W.0231.000000T0000Z-230721T0700Z/
Kiowa KS-Barber KS-Comanche KS-Clark KS-
135 AM CDT Fri Jul 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN KIOWA...WESTERN BARBER...COMANCHE AND SOUTHEASTERN
CLARK COUNTIES...

At 135 AM CDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Wilmore to near Lake Coldwater
to near Buttermilk to 6 miles north of Buffalo, moving east at 25
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Coldwater, Protection, Sitka, Lake City, Sun City, Wilmore, Aetna,
Lake Coldwater, Belvidere and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3750 9940 3739 9856 3700 9872 3700 9981
TIME...MOT...LOC 0635Z 262DEG 23KT 3741 9937 3720 9936 3711 9943 3693
9959

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
860 
WWUS53 KDDC 210646
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
146 AM CDT Fri Jul 21 2023

KSC025-097-210656-
/O.CAN.KDDC.SV.W.0231.000000T0000Z-230721T0700Z/
Kiowa KS-Clark KS-
146 AM CDT Fri Jul 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA AND
SOUTHEASTERN CLARK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.

LAT...LON 3703 9954 3738 9944 3739 9856 3700 9872
      3700 9954
TIME...MOT...LOC 0646Z 262DEG 23KT 3742 9929 3721 9928 3712 9935 3694
9951

$$

KSC007-033-210700-
/O.CON.KDDC.SV.W.0231.000000T0000Z-230721T0700Z/
Barber KS-Comanche KS-
146 AM CDT Fri Jul 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WESTERN BARBER AND COMANCHE COUNTIES...

At 146 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Wilmore to near Coldwater to
Buttermilk to 9 miles north of Selman, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Coldwater, Protection, Lake City, Sun City, Wilmore, Aetna, Lake
Coldwater and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3703 9954 3738 9944 3739 9856 3700 9872
      3700 9954
TIME...MOT...LOC 0646Z 262DEG 23KT 3742 9929 3721 9928 3712 9935 3694
9951

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:25 AM CDT, 38 minutes earlier.

Area forecast discussion, Jul 21, 12:25 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1225 AM CDT Fri Jul 21 2023

...Updated Aviation...

.SHORT TERM...(This evening through Friday night)
Issued at 111 PM CDT Thu Jul 20 2023

Currently, there is some light showers and isolated thunderstorms across
NW Kansas. This activity is the most immediate short term concern and
would have little impacts overall and only impact the NW zones. Otherwise,
the main rain event is for mid to late evening tonight. Our 12Z RAOB
measured a PWAT of 1.55". This is above normal for the time of year.
By this evening, the forecast PWAT is expected to be in the 1.25 to
1.75" range. We are dealing with a very moist atmosphere and the QPF
amounts we have forecast bears this out. For storms, afternoon thunderstorms
will develop along the higher terrain of Colorado. This activity will
eventually shift SE as the evening wears on and should push across
the Kansas prairie later this evening. The best timing of this activity
is 6 pm to midnight. The main two threats are damaging convective outflows
of 60+ mph and very heavy rainfall with localized flooding possible.
Amounts of 1-3" will be possible for at least half of the FA. Have
expanded the Flood Watch farther east to account for this possible
evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either
in more isolated spots. Have the highest of confidence in our western
zones for heavy rainfall. Storms will quickly move out of the FA during
the early morning hours. This is our last shot at precipitation for
a while, so hopefully most of you see some good amounts with preferably
less severe storms. Again, damaging winds is a distinct possibility
as this MCS rolls across the Kansas plain. For Saturday, the atmosphere
will have been worked over. Not expecting any storms in the wake of
the MCS. Highs tomorrow will be extremely pleasant with values in the
upper 70s. Get out and enjoy the highs because Summer and its ugly
high temperatures rears its head for the rest of the extended period.

.LONG TERM...(Saturday through Thursday)
Issued at 111 PM CDT Thu Jul 20 2023

The rest of the extended period with be hot and dry. Sunday will be
the transition day with highs in the 80s. Monday and beyond, 90s will
prevail. A 597 dm high will plant itself across the greater region
and will be the impetus for the hot weather. Storm chances looks nil
as the anticyclone continues. Highs will be in the mid to upper 90s
with a few 100s degree readings possible as well. Lows are expected
to range in the upper 60s to lower 70s. Dewpoints are not forecast
to be as high as they have been, so there are no slam dunk heat headlines
that are obvious for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1225 AM CDT Fri Jul 21 2023

Radar observations across southwest KS show decaying showers and
thunderstorms are impacting all terminals, bringing MVFR/IFR cigs
and vis. These conditions will continue for the next few hours as
the convective activity slowly makes its way through the area.
Given significant precipitation will have fallen from these
storms, abundant moisture will support lingering low stratus and
IFR cigs through much of the morning, recovering to MVFR by
16-17Z, and then finally VFR by mid-afternoon. Otherwise, strong
but variable winds will be likely within any thunderstorms that
impact any terminals, but light and variable winds should prevail
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  80  61  87 /  90  20   0   0
GCK  62  77  59  87 /  90  20   0   0
EHA  62  76  59  88 /  80  20  10   0
LBL  64  77  60  88 /  90  20  10   0
HYS  62  82  61  89 /  90  20   0   0
P28  66  80  63  87 /  90  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM CDT /2 AM MDT/ early this morning for
KSZ030-043>045-061>064-074>080-084>090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Springer
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 22 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Thu Jul 20 2023

KSZ030-031-043>046-061>066-074>081-084>090-210800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely to roll across southwest KS
tomorrow afternoon into the overnight hours. Primary hazard will
be damaging wind gusts in excess of 70 mph, however an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Jul 21, 12:12 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1212 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     Tstm Wnd Gst     1 WSW Hugoton           37.17N 101.37W
07/20/2023  M66 MPH          Stevens            KS   AWOS

            AWOS station KHQG Hugoton.

&&

RB
Local storm report, Jul 21, 12:25 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1225 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     Tstm Wnd Gst     2 WSW Liberal           37.03N 100.97W
07/21/2023  M56 MPH          Seward             KS   AWOS

            AWOS station KLBL Liberal.

&&
Local storm report, Jul 21, 12:28 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1228 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Tstm Wnd Gst     Liberal                 37.04N 100.94W
07/21/2023  M70 MPH          Seward             KS   Emergency Mngr

&&

RB
Local storm report, Jul 21, 12:44 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1244 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     Tstm Wnd Gst     2 WSW Liberal           37.03N 100.97W
07/21/2023  M67 MPH          Seward             KS   AWOS

            AWOS station KLBL Liberal.

&&

RB
Local storm report, Jul 21, 1:01 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
101 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     Flash Flood      Garden City             37.98N 100.86W
07/21/2023                   Finney             KS   Law Enforcement

            Law enforcement reported multiple roads
            flooded across Graden City.

&&

RB
Local storm report, Jul 21, 1:03 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
103 AM CDT Fri Jul 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     Flash Flood      Garden City             37.98N 100.86W
07/21/2023                   Finney             KS   Broadcast Media

            flooded streets and yards across Garden City
            were reported with pictures through KAKE.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:01 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCBarber, Edwards, Kiowa, Pratt44 min
Jul 20, 7:42 PM CDTSpecial Weather StatementDDCPratt33 min
Jul 20, 8:55 PM CDTFlash Flood WarningDDCScott3 hr
Jul 20, 9:04 PM CDTSpecial Weather StatementDDCScott26 min
Jul 20, 9:59 PM CDTSpecial Weather StatementDDCHamilton46 min
Jul 20, 10:17 PM CDTSevere Thunderstorm WarningDDCMorton43 min
Jul 20, 10:19 PM CDTSpecial Weather StatementDDCFinney26 min
Jul 20, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hamilton, Kearny, Scott40 min
Jul 20, 10:36 PM CDTFlash Flood WarningDDCFinney5 hr
Jul 20, 10:48 PM CDTSpecial Weather StatementDDCGray27 min
Jul 20, 10:52 PM CDTSpecial Weather StatementDDCMorton23 min
Jul 20, 10:54 PM CDTFlash Flood WarningDDCKearny3 hr
Jul 20, 10:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Gray, Haskell, Kearny, Scott51 min
Jul 20, 11:08 PM CDTFlash Flood WarningDDCFinney, Gray3 hr
Jul 20, 11:18 PM CDTTornado WarningDDCFinney, Grant, Gray, Haskell, Kearny, Meade24 min
Jul 20, 11:38 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Meade52 min
Jul 20, 11:39 PM CDTSpecial Weather StatementDDCStevens36 min
Jul 20, 11:53 PM CDTFlash Flood WarningDDCEdwards, Ford, Hodgeman3 hr
Jul 20, 11:54 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens51 min
Jul 21, 12:05 AM CDTFlash Flood WarningDDCHaskell3 hr
Jul 21, 12:07 AM CDTSpecial Weather StatementDDCFord38 min
Jul 21, 12:34 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa, Meade41 min
Jul 21, 12:37 AM CDTSevere Thunderstorm WarningDDCMeade, Seward23 min
Jul 21, 12:38 AM CDTFlash Flood WarningDDCFord, Gray, Meade3 hr
Jul 21, 1:52 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche53 min
Jul 21, 1:54 AM CDTAreal Flood WarningDDCClark, Finney, Ford, Gray, Haskell, Hodgeman and 4 more10 hr
Jul 21, 2:40 AM CDTSpecial Weather StatementDDCMorton50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.